It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-12-2008, 12:57 PM   #1
Junior Member
(male)
 
Join Date: Oct 2008
Location: New England, USA
Posts: 10
RxBoard1958 HB User
Pain Therapy Cause Low Potassium & Anemic ?

Recently I went for blood work for presurgery. My potassium was in the dirt and also my blood was a little anemic. A friend of mine thats on the same drugs also had this show in his blood work. We are both on Oxycontin and percocet. Both of us have been on it for some time now. I am interested in getting to know if anyone else has had this show in there blood work or, just one or the other. Or has any other drugs of opiate origin cause this to happen?

Thanks for checkin in,
RXScript

 
Old 10-12-2008, 04:15 PM   #2
Senior Veteran
(female)
 
Join Date: Feb 2005
Posts: 1,115
slipperyslope HB User
Re: Pain Therapy Cause Low Potassium & Anemic ?

I have not ever heard of this happening. I was on it for 3 years and never had this diagnosis and I did yearly blood work to make sure I was okay. what did your Dr say??? I would ask the prescribing Dr about this or your GP to get to the bottom of this. I am sure you already asked your Dr what to do next and if this is common from opiate use.... I hope all goes well with your surgery and your blood work gets worked out.

SS

 
Sponsors Lightbulb
   
Old 10-13-2008, 12:20 AM   #3
Junior Member
(female)
 
Join Date: Aug 2006
Posts: 43
Mary Mae HB User
Re: Pain Therapy Cause Low Potassium & Anemic ?

YES! This is happening to me right now!!!!!! I never thought about my pain meds (Oxycontin and Lortab) causing me to be anemic. The potassium --- I am not sure of. I will have to check on it. I am in the midst of seeing a kidney specialist (a nephrologist) about my creatine and some other numbers.
I am a diabetic and have DDD w/osteoarthritis (the reason for the pain meds) in my lower back.
I will have to look into this!!!!! Very interesting!!
Please keep us posted if you find anything else out, ok?
Thanks!
Mary

 
Old 10-13-2008, 03:43 AM   #4
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,434
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: Pain Therapy Cause Low Potassium & Anemic ?

I haven't heard of this problem, I'm not on he exact same meds but I do use Roxicodone for BT and dilaudiud which is in the same family as oxy in my pump. I wonder if it has anything to do with the sedentary lifestyle many people with CP live. We are the first generation of CP patients to use opiates long term that don't have malignancies or living with end stage diseases so there is still much to belearned about what the longterm effect are both physically and psychologically.

Perhaps these meds aren't quite as benign as we would al like to think, not that I ever felt these meds are benign or harmless or that I was entitlted to them without firsty trying every other method possible to manage my pain. I'm curious as to what the nephrologist thinks. Will you get a knee jerk diagnosis based on the this docs opinion of the use of opiates or will there be any solid science if it exists to back this opinion. What has lead you to beleive there is a link to the meds and not the lifstyle or some other factor. It kinda seems, you your friend and any other poster are being quik to connect the dots andf draw this scientific concusion without examining any other factors or commonalities. You certainy don't want your doc to blame opiates without anything esle being considered.

Before you panic, I'm sure you and your friend or even the other people on this thread have more in common than just the meds you take. Personally I would give the doc all the info and let him come up with his own opinion, meaning don't ask is this because of the opiates, it certainly gives him an easy out if he's not a believer in long term use of opiates in non malignant patiets, which most non PM docs are not. If the doc graduated med school before 2000 in a field that doesn't specialize in CP or pain management, more than likely they were tought opiates are bad, only lead to addiction and other health problems. It's easy to atribute every health problem that pops up when such a contreversial topic is involved. I've met docs that attribute any and every problem that may arise to opiate use once they find out the meds were on and I wold bet so have many others.
Just curious, Dave

 
Old 10-13-2008, 06:31 AM   #5
Inactive
(male)
 
Join Date: Jan 2008
Posts: 4,017
Executor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB UserExecutor HB User
Re: Pain Therapy Cause Low Potassium & Anemic ?

Quote:
Originally Posted by Shoreline View Post
We are the first generation of CP patients to use opiates long term that don't have malignancies or living with end stage diseases so there is still much to belearned about what the longterm effect are both physically and psychologically.
Dave brings up a great point....There are all sorts of side effects, short term and long term, that surfacing all the time. This is something worth looking into I think.

Regards,

Ex

 
Old 10-16-2008, 06:15 AM   #6
Junior Member
(male)
 
Join Date: Oct 2008
Location: New England, USA
Posts: 10
RxBoard1958 HB User
Re: Pain Therapy Cause Low Potassium & Anemic ?

THANK YOU ALL , Thanks for your help opinions and thoughtfulness to jump in on this. This has fooled me for some time and when I came across this board, I knew I found a good place to get some answers. Many times its the patient or people going threw what you are have more answers or help to you than the Dr. does.
My Doctor did try to come up with something but it fell short. I take Blood Pressure Meds and it lowers it, but I wasnt taking it at the time, so that didnt work as a solid true answer. I wasnt eating to well at the time of the blood test, but all the health care people said that, poor eating shouldnt have lowered it as low as mine was. It has since come up and I have a slip to get my blood tested on potassium levels. It usually will lower over time. This has happened a few times since I have been on the PM medication.
I have a feeling that the pain meds have something to do with the potassium levels being below norm. I dont know how it would attack that but it surely seems so.

I am going to try two (2) different things here in the next few months. I am going to just eat normal, take all my meds as normal and go get tested. The second one I am going to try to cut down as low as I can on PM meds and get tested and see if any change in the levels.

I wouldnt think it was the pain meds but I seen a home video on *****REMOVED**** where a young teen was explaining how he ended up in the hospital for leg cramps etc.... After having his blood drawn his potassium was in the dirt, dangerously low. A dear friend of mine that was in a motorcycle crass leaving him paralyized from the waist down, he went threw the same thing with his potassium levels going extrememly low.
This is what rang the bell for me that something seems to be connected with low levels of Potassium and PM meds. Very strange. If anyone finds something let me know.

May you all be blessed with a great day

Last edited by Mod08; 10-16-2008 at 04:26 PM. Reason: Please read the posting rules, websites/forums are disallowed.

 
Old 11-04-2008, 08:05 AM   #7
Junior Member
(male)
 
Join Date: Oct 2008
Location: New England, USA
Posts: 10
RxBoard1958 HB User
Re: Pain Therapy Cause Low Potassium & Anemic ?

How are things? Hope all is well with you. I was wondering if you have found any changes or any info from your Doctor. I am headed to the doctors today. I hope to find out some info. I will let you know. Its interesting to know someone else is finding the same thing as I am.
Take care. Leo

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Vomiting, Stomach Pain & Weight Loss... hukleberrie Digestive Disorders 9 08-14-2011 06:49 PM
Chronic Back Pain & Nausea Pocahontas45 Back Problems 6 04-19-2010 08:48 AM
Cronic pain TAnthony21 Chronic Pain 0 04-19-2010 08:12 AM
Constant Pain W/ Plantar Fasciitis & Heel Spurs In Both Feet Angelique43 Foot & Ankle Problems 62 02-27-2010 03:32 PM
Gitelman's syndrome or low potassium beth67 Kidney Disorders 141 10-17-2009 04:29 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



gmak (153), tortoisegirl (153), Shoreline (148), BB07 (91), backhurtz (84), katlin09 (69), Ilovemycutedog (53), galalena (50), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1162), MSJayhawk (991), Apollo123 (890), Titchou (826), janewhite1 (823), Gabriel (757), ladybud (737), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 06:43 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!